Up Against The System Again

One of my eldest son's medications is clonazepam.  Ordinarily, this drug is prescribed for epilepsy.  But being a benzodiazepine, it is also used for catatonia.  And that is a condition I would not wish on my worst enemy.

My eldest lad has a long history of depression and anxiety, OCD and more recently, catatonia which he developed after going cold turkey of his medication a couple of years ago.  This is something he has never really got over.

For those unfamiliar with my previous stories on the subject, his "episodes" (if you can think of a better word, let me know) begin with a tremor that develops into a full body tremor.  It looks like he is having a seizure, but he does not lose consciousness.  These full body tremors can last for hours.  During this stage he loses his ability to speak and usually cannot speak for several days.  He zones out; his perception of his environment changes.  He can lose his ability to walk and has had to be hospitalised after one of these catatonic stupors to relearn how to walk.

So it is not a nice thing to go through.
In one of my previous stories I spoke about how no-one wants to call catatonia by its name. I accused the system of regarding catatonia as the c word of psychiatry.  It is never mentioned by name.  I learned about it on the internet, and just as well I did, because I also learned how to treat it.  By that stage, the psychiatrist was planning ECT treatment, but I started our own programme and it never came to that.

So why this present story; what's the latest, I hear you ask.  Well, Joe has a new psychiatrist as the old one retired.  *sigh* What do parents know?

Well, because benzodiazepines are drugs of addiction, it was considered desirable to start getting Joe to reduce his intake.  Just by a quarter of a tablet.  Gulp.  I know what happened the last time we tried reducing his intake!

Seeing my discomfort, the doctor assured me that if Joe "gets a little shaky" it is just withdrawal and he has to persist with it.

Joe got a lot more than just a little shaky as it turned out but I am not going to go into that here.  This story is about the sheer unhelpfulness of the system.

Joe's new psychiatrist has a practice much closer to home than the last one we went to so we booked his next appointment at the closer one.  Only there is a delay to see him there as a first time patient of that particular practice.  That I can handle, as long as Joe has enough medication to hold out.

As it turned out, he didn't.  He ran out of clonazepam.  So I went to our local pharmacy to see if they would give us an emergency supply to carry us over to the next day when we could phone the psychiatrist and get him to fax them a script.  No, they would not, because clonazepam is a drug of addiction.

So we tried to get Joe's GP to send a script.  His condition was two days' notice.

So we had to go to the all night superclinic and see a doctor there.  And she phoned Medicare for an authority to prescribe the medication.  They would not give it.  Why?  Because clonazepam is a drug used for epilepsy.  They refused to acknowledge its use for catatonia.

We did get a script.  We were told it would be very expensive to buy it without the medicare authority.  (That was garbage, by the way.)

But what annoys me is, the lack of willingness to acknowledge that benzodiazepines are used to treat catatonia and facillitate needy patients getting access to their necessary medications.

I literally burst into tears at one stage of this drama at the thought of what would happen to Joe when deprived of this drug.
perseverer perseverer
51-55, F
6 Responses May 21, 2012

Thank you. I am very aware of the power of prayer for us and I sincerely appreciate it.

I will be praying for you all.

Thank you for reading this, DenteAvvelano. In Australia, in my part of Australia at least, we do not have the luxury of getting another doctor as there is a shortage of psychiatrists.<br />
<br />
On the positive side, the doctor did admit later that he was wrong. And that is most unusual!

Yeah I feel badly for your son... catatonic states aren't a joke and I don't understand how they would do anything like that.

I did notice you avoided ECT... sometimes it can be helpful...

Yes, and I was open to it. But they only like to use it as a last resort.

" Seeing my discomfort, the doctor assured me that if Joe<br />
<br />
"gets a little shaky" it is just withdrawal and he has to<br />
<br />
persist with it."<br />
<br />
Run... this is not sound medical advice... seriously this is dangerous as your son is in a fragile state to start with... please advocate for your son and get a new doctor!

Thank you for reading, clarkee. You obviously know what it is like to feel such anguish.

its a difficult problem perseverer. not even perseverance will penetrate the stonewalling of our medial systems. im glad you were able to acquire what joe needed. when all the doors closed on my late husband i cried to the doctors and begged them and ive yet to find a way to accept that these things do happen. its inexcusable.